Death Of Woman With A Psychiatric Disability Caused By Hospitalís Failure To Monitor Bowel Function While Prescribing High Doses Of Anticholinergic Medication
Susan F., a 33-year-old woman with a psychiatric disability, was admitted to an acute psychiatric hospital in Northern California on December 11, 1997, pursuant to Welfare and Institutions Code Section 5150.
During her hospitalization, from December 11, 1997 through January 31, 1998, Susan F. was placed on increasing dosages of antipsychotic medications, including, at various times, Thiothixene (Navane), Benztropine (Cogentin), Chlorpromazine (Thorazine), Lorazepam (Ativan), Clonazepam (Klonopin), Olanzapine (Zyprexa), and Amoxopine (Asendin). Despite the fact that these medications have anticholinergic properties and, therefore, may cause drying and constipation, hospital staff failed to monitor Susan F.ís bowel functioning during the entire time of her hospitalization.
On January 31, 1998, Susan F. complained of abdominal distress and was discharged to a county hospital where she died several hours later on February 1, 1998.
The Alameda County coronerís office identified the cause of death as sepsis due to necrosis of the large bowel. Anatomical findings found fecal impaction with dilatation of the entire large intestine. At the time of her death, Susan F.ís large bowel weighed 5500 grams (approximately 12 lbs.). Her abdomen was distended with a markedly large intestine filled with fecal material from the anus to the ileocecal valve (approximately one-foot in length).
Individuals with psychiatric disabilities are often placed on medications with high anticholinergic activity, such as Chlorpromazine (Thorazine), Thioridazine (Mellaril), and Clozapine (Clozaril). When high doses of antipsychotic medications are used in conjunction with Benztropine (Cogentin), the risk of adverse anticholinergic effects increases. The medications prescribed for Susan F. included two medications, Benztropine (Cogentin) and Chlopromazine (Thorazine), which are commonly prescribed for people with psychiatric disabilities and are known to impede bowel function. In addition, the total bulk of all the medications consumed could, in and of itself, cause severe constipation.
Although Susan F. was on high doses of medications that are known to cause drying of the colon, her bowel function was never monitored. There is no indication in her chart that she was questioned by hospital staff regarding any problems with constipation. On the day that she complained of abdominal pain, she informed nursing staff that she had not had a bowel movement for three weeks. By the time that she complained of pain, she had sepsis and a bowel obstruction that caused an inability to breathe. At the time of her death, a moderate amount of aspirated, dark brown material was found in her lungs.
Following Susan F.ís death in February 1998, the facility issued an internal memorandum aimed at preventing the serious bowel complications that can result from the use of anticholinergic medication. According to the new policy, when medications with high anticholinergic activity, such as Chlorpromazine (Thorazine), Thioridazine (Mellaril), and Clozapine (Clozaril) are prescribed, and especially when used in conjunction with Benztropine (Cogentin), close monitoring of bowel function is required.
The new policy set appropriate parameters to be written as doctorís orders for staff monitoring bowel function when psychiatric medications with high anticholinergic activity are used:
® Monitor bowel sounds as needed to ensure adequate bowel function;
® Ask patients if they are experiencing symptoms of constipation on every shift;
® Use of Colace and other laxatives (avoid Metamucil);
® Prune juice or other similar juices with meals;
® Encourage fluid intake for those without problems of polydipsia; and
® Notify M.D. immediately if patient complains of constipation.
The death of Susan F. is similar to other deaths from bowel impaction relating to anticholinergic medications recently investigated by Protection and Advocacy, Inc. (PAI). For example, in the death of John B., a 34-year-old resident of a state mental hospital, PAI found that he was taking multiple medications with anticholinergic effects (i.e., Clozapine (Clozaril), Diphenhydramine (Benadryl), and Hydroxyzine (Vistaril)). John B. had difficulty communicating, which may have contributed to the circumstances leading to his death. The Coronerís Report found John B. to have fecal impaction, massive, with colonic obstruction, acute/subacute and pneumoperitoneum. The coroner listed the cause of death as acute respiratory failure due to massive fecal impaction due to toxicity of psychiatric medications.
Psychiatric facilities should ensure that patients who are prescribed anti-psychotic medications are monitored regularly for possible constipation. Facility policy should set parameters to be written as doctorís orders so that appropriate interventions are carried out in a timely fashion. Medical staff should give special attention to the total cumulative anticholergic effect of prescribed medications and ensure that orders specify needed monitoring. Bowel monitoring requirements should be re-evaluated whenever significant changes to the patientís medication regimen are made. Nursing care protocols should ensure that bowel function and fluid intake is monitored on an ongoing basis so that problems are identified and responded to before they become serious or life-threatening. Nursing staff should ensure that patients who have difficulty communicating about personal needs or physical distress are monitored very closely on a routine and proactive basis.
PAI is an independent, private, nonprofit agency which protects and advocates for the rights of persons with disabilities. Under federal and state law, PAI has the authority to investigate incidents of abuse and neglect of persons with psychiatric or developmental disabilities. 42 U.S.C. ßß 6000, et seq., and 10801, et seq.; Welf. & Inst. Code ß 4900, et seq.
PAI encourages the use of this Public Advisory for staff training purposes, and for use in updating your facility's policies and procedures regarding bowel function monitoring in situations involving anticholinergic medications.
Questions and comments should be directed to Colette I. Hughes, Supervising Attorney, Investigations Unit, at (510) 839-0811.
PAI thanks Stephen E. Hall, M.D., for his assistance with this advisory.